Welcome to the website of ...... 

The South African Anti Drug Team

 

                                                                                                                                                                 

 

Return to Index

Bad Trips: (See also First Aid)

 

If not that serious send me an confidential e-mail: info@thesouthafricanantidrugteam.org.za

 

Sometimes, certain drugs can induce a ‘bad trip”. This can be either physical eg: severe nausea or convulsions and /or psychological. It can happen with any drug, but more commonly with LSD and MDMA/Ecstasy.

 

NB: If at any stage you feel overwhelmed, or if you or a friend is experiencing severe physical or emotional reactions - do not hesitate to get professional help!

 

The best way to prevent a bad trip is to follow the guidelines set out in the ‘If’ section in this booklet. There may however be times when a bad trip still happens. People having bad trips can feel a number of things: confused, overwhelmed by crowds and attention, fear they are losing their minds, have hallucinations and can become paranoid. They can also become dangerously violent. Some describe it as being stuck in a nightmare that you can’t wake up from. If you have to help someone, remember to stay calm, as anxiety and fear will worsen the situation.

 

Most people will respond to the A R R R T guidelines listed here:

 

Acceptance: Try to gain the person’s trust and confidence by keeping calm. Try not to make them do anything they don’t want to do.

 

Reduce Stimuli: It is best to take the person to a quiet place, where they feel safe and comfortable, away from loud noise, crowds and bright lights. Sunglasses may help. Keep your movements slow and smooth, and don’t crowd the person - let them move freely.

 

Reassure: Reassure the person that the drug is causing the effect, that it will go away with time and if they try to accept the feelings rather than fight them, things will look better, sooner. A positive attitude can often turn a trip around.

 

Rest: Make sure they are comfortable and use simple techniques for relaxation such as massage or even holding hands. If the person becomes violent or aggressive - call for help. Someone flipping out on a bad trip seems to have enormous strength.

 

Talkdown: 

Talk constantly in a soothing tone. It may help to remind them who they are, and try discussing peaceful, pleasant topics. If they are having difficulty grounding themselves, get them to focus on your face. By getting them to think simple and happy thoughts, and creating a positive attitude, bad trips can often be turned around.

 

Coming down:

Try not to put off the comedown from the use of a stimulant or upper. Avoid using downers like heroin, mandrax, or benzodiazepines like Valium to take the edge off or put you to sleep. These drugs are much more addictive than the common party drugs. Your drug-taking could evolve from a party experience to a daily need. Come down by chilling out, replenish your body with food, fluids and sleep, videos, music whatever makes you comfortable. The high could be followed by feelings of depression or anxiety for days after use - prolonging the comedown could make it worse. Your experience with drugs could turn into a nightmare. If you are spinning out, ask for help from a friend, or someone working at the club or party. If someone collapses, call for help immediately but try not to panic. If you’re using too many drugs too often, you are likely to end up feeling spaced out, paranoid and depressed. It’s the Law of Drug Gravity: What goes “up” must come “down” and for every High, there is an equal and often more hectic Low. Your body and mind needs rest, relaxation and nourishment to replace the things that drugs take out. So if you feel you’re losing the plot and you’ve been overdoing it, give the drugs a miss and see how you feel.

 

NB:  What goes up must come down:

1.   If you are having a friend on a bad trip, stay calm.

 

THIS PAGE TOP